|TRIZIVIR + SUSTIVA
Jun 18, 2003
SINCE OCT 2001 I AM TAKING TRIZIVIR + SUSTIVA. MY VIRAL LOAD HAS SINCE THEN BECAME UNDETECTABLE, AND MY CD4 WENT UP FROM 170 TO 370. I WONDER IF IT IS O.K. TO TAKE ABACAVIR (IN TRIZIVIR) AND EFAVIRENZ (IN SUSTIVA) AT THE SAME TIME, OR EVENTUALLY DROP SUSTIVA IN THE FUTURE AND KEEP ONLY WITH TRIZIVIR. THANKS.
| Response from Dr. Conway
I trust that you are tolerating these medications and taking them faithfully to achieve such good results. Good for you!!!
There are two schools of thought here. The first is that you should "leave well enough alone". You are on a regimen that consists of a TOTAL OF THREE PILLS A DAY!!! And it's working...
Another school of thought would be to simplify the treatment to only three drugs. Going to Trizivir alone may be a little risky, given recent information on its relative lack of efficacy in first-line therapy. Another option might be to simplify your regimen by removing the zidovudine, leaving you on abacavir, lamivudine and efavirenz. This may help preserve some other treatment options in the future (should you ever need them), but it would increase your daily pill count. A combination pill of abacivir and lamivudine that is currently being developed might help in this regard.
From the point of view of short and long-term toxicities, both options are equally good for you. Specifically, there are no drug interactions within your HAART regimen that should concern you.Response from Dr. Cohen
I agree with Brian. However I want to just clarify some points in your question to ensure there's no confusion.
First - easy stuff. Efavirenz is sustiva - they're two names for the same exact thing - so efavirenz is not "in" sustiva - it IS sustiva. OK?
Second - you can certainly consider taking just 3 of the four meds you are now on. Many studies have shown that 3 work reliably well - in fact, we still lack any good proof that four are better than three - though the research continues to see if that is the case in our current era.
If you were to consider dropping one of these four meds - you need to know that the TRIZIVIR is 3 meds in one - AZT, 3TC, and abacavir. Which one of these three to drop, vs dropping the Sustiva, is an ongoing debate given the lack of info comparing these options. As he notes - dropping the Sustiva is likely the one we'd caution against given recent study info about Trizivir alone verus in combinations containing Sustiva -- that study did show that Trizivir was less successful at maintaining viral control when compared to a triple combination including Sustiva - so if you are tolerating the Sustiva, it is likely best left on for now.
So which to drop if you want to drop any? As Brian said - the zidovudine (AZT) appears to be the one that is weakest of these four meds and therefore the least important from the antiviral potency perspective. And AZT is linked to a risk of lipoatrophy - fat loss - that may be more than what is seen on either abacavir or 3TC. One minor impact of dropping just AZT as he noted means that you are then taking 3TC and abacavir separately - which means taking three pills per day (3TC is one pill, abacavir is still 2 pills per day) instead of Trizivir at 2 pills per day. As Brian notes - a 3TC/abacavir combo tab in on the way... but not here yet. But still, taking 3TC, abacavir, and Sustiva is just four pills a day - very compact and potent! If you'd rather take just three tabs per day - taking Combivir (AZT and 3TC combo tab) plus Sustiva is very successful, and allows you to "save" the abacavir for some future use... if ever there is one.
Hope that helps... some more.
Also ... you asked about taking just abacavir and efavirenz at the same time and since you are on both - and there is no problem taking them at the exact same time. When starting them both we sometimes separate them since there are initial side effects that can overlap - but once you are on them - there is no concern at all...
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Dry Mouth An Early Sign Of HIV?
- Is Itchy Skin An Ars Symptom?
- Anal Warts After Kissing Cold Sore Worried I Have HIV
- Flu Symptoms After Getting A Tattoo Worried I Have HIV
- Itchy Testicles After Anal Fingering Sign Of HIV AIDS
- Runny Nose After Oral Sex With No Protection Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.